Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 38, NWS Topeka, KS

July 30, 2010Cloud County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 30, 2010, 6:25 PM CDT for Cloud County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2010, 6:25 PM CDT (23:25 UTC)
Expired
Jul 30, 2010, 9:30 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 8:03 PM CDTHEAVY RAIN 2.24 Wnw Glasco, KSMEASURED IN 45 MINUTES. RESIDENT REPORTED WATER 2 FEET DEEP OVER DRIVE WAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1661 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

875 
WGUS53 KTOP 302325
FFWTOP
KSC029-310230-
/O.NEW.KTOP.FF.W.0038.100730T2325Z-100731T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT FRI JUL 30 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 930 PM CDT

* AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN OF 2 TO 3 INCHES FROM A THUNDERSTORM OVER THE      
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  GLASCO...

THE FISHER CREEK...LOST CREEK...AND CRIS CREEK BASINS...AS WELL AS 
SMALLER TRIBUTARIES OF THESE CREEKS APPEAR TO BE MOST AT RISK FOR 
FLASH FLOODING THROUGH 930 PM. THIS INCLUDES COUNTY ROAD 765 ALONG 
FISHER CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3946 9792 3948 9784 3941 9773 3931 9777
      3930 9778 3931 9793 3937 9793

$$

BARJENBRUCH
2 follow-up statements
263 
WGUS73 KTOP 310018
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
718 PM CDT FRI JUL 30 2010

KSC029-310230-
/O.CON.KTOP.FF.W.0038.000000T0000Z-100731T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLOUD-
718 PM CDT FRI JUL 30 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SOUTHWESTERN CLOUD COUNTY...

AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA. TWO TO FOUR INCHES OF RAIN HAVE FALLEN OVER THE WARNED AREA IN 
LESS THAN TWO HOURS...WITH ADDITIONAL RAINFALL OF UP TO AN INCH 
POSSIBLE THROUGH 8 PM.

LOCATIONS IMPACTED INCLUDE...
GLASCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

&&

LAT...LON 3946 9792 3948 9784 3941 9773 3931 9777
      3930 9778 3931 9793 3937 9793

$$

BARJENBRUCH
892 
WGUS73 KTOP 310224
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
924 PM CDT FRI JUL 30 2010

KSC029-310235-
/O.EXP.KTOP.FF.W.0038.000000T0000Z-100731T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLOUD-
924 PM CDT FRI JUL 30 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM CDT FOR SOUTHWESTERN
CLOUD COUNTY...

AT 925 PM CDT...LOCAL LAW ENFORCEMENT REPORTS THAT THE FLASH FLOODING
IS NO LONGER OCCURRING AND RUNOFF FROM THE THUNDERSTORMS CONTINUES TO
RECEDE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.

LAT...LON 3946 9792 3948 9784 3941 9773 3931 9777
      3930 9778 3931 9793 3937 9793

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:21 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 30, 2:21 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
221 PM CDT FRI JUL 30 2010

.DISCUSSION...

...FOCUS IS ON CONVECTIVE CHCS THIS EVENING AND TEMPS NEXT 36 HRS.

WATER VAPOR IMAGERY SHOWS A SUBTLE SHORTWAVE TROUGH MOVING THROUGH
IA/NE AND INTO MO. 500-700MB PROFILER NETWORK SUGGESTS THAT THE
TROUGH AXIS MAY BE SHIFTING EAST OF THE CWA BY 21Z SHIFTING THE MORE
FOCUSED MESOSCALE LIFT TO OUR EAST BY PEAK HEATING. THAT
SAID...MODEST ISENTROPIC LIFT/WAA IN THE 850-600MB LAYER SHOULD
COMBINE WITH DAYTIME HEATING TO SET THE STAGE FOR SCT TSRA TO
DEVELOP ALONG THE SFC FRONT FOR THE NEXT SEVERAL HOURS. MODEST 6KM
SHEAR OF 20 TO 30KTS AT BEST ACROSS OUR NE COUNTIES ALONG WITH
EXTREME INSTABILITY COULD YIELD SOME STORMS WITH SEVERE WIND GUSTS
BUT POOR MID LVL LAPSE RATES AND AFOREMENTIONED WEAK SHEAR SHOULD
LIMIT THE COVERAGE OF ANY SVR THREAT. ANY STORMS SHOULD PRODUCE VERY
HIGH RAIN RATES WITH WARM CLOUD DEPTH AND PWATS. CURRENT FCST OF
30-50 POPS THROUGH 00Z LOOKS REASONABLE WITH SCT TSRA EXPECTED.

TONIGHT...LACK OF SUPPORT FOR MORE ORGANIZED CONVECTION SHOULD LEAD
TO A DIMINISHING TREND IN THE COVERAGE OF STORMS OVERNIGHT. THE
FRONT WILL ONLY MAKE SLOW PROGRESS SOUTH AND WITH DEWPOINTS POOLING
NEAR THE BOUNDARY WE FAVOR THE WARMER MOS GUIDANCE TONIGHT.

SAT...THE FRONT WILL CONTINUE TO DRIFT SOUTH THROUGH THE AREA DURING
THE MORNING WITH SOME SMALL CHCS FOR PRECIP ACROSS OUR SOUTHERN
COUNTIES THROUGH MIDDAY BEFORE THE FRONT MOVES SOUTH OF THE AREA.
MOS GUIDANCE IS IN GOOD AGREEMENT THAT WE WILL SEE SLIGHTLY COOLER
AIR TEMPS HOWEVER DEWPOINTS MAY REMAIN IN THE UPPER 60S TO LOWER 70S
SO IT WILL REMAIN HUMID WITH HEAT INDICES IN THE 95 TO 100 RANGE
MOST AREAS.

UPPER RIDGING IS EXPECTED TO BUILD FURTHER INTO THE PLAINS OVER
THE REST OF THE WEEEKEND INTO EARLY NEXT WEEK. THE REMNANT
BOUNDARY WILL LIFT NORTH THROUGH NORTHEAST KANSAS WITH SURFACE
LOW PRESSURE DEEPENING IN THE HIGH PLAINS. SOUTHERLY ADVECTION
WILL REINFORCE A MOIST AIRMASS ACROSS THE REGION. FORECAST MODELS
DEPICT AN UPPER TROUGH MOVING THROUGH THE UPPER MIDWEST WITH AN
ASSOCIATED WEAK COLD FRONT MOVING INTO THE NORTHERN AND CENTRAL
PLAINS. THIS FRONT IS PROGGED TO APPROACH NORTHERN KANSAS LATE
MONDAY NIGHT AND LINGER ACROSS NORTHEAST KANSAS INTO THE MIDDLE
OF NEXT WEEK. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE
POSSIBLE NEAR THIS BOUNDARY DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

99/99
Hazardous weather outlook, Jul 30, 2:04 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
204 PM CDT FRI JUL 30 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-311915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
204 PM CDT FRI JUL 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND TORRENTIAL
FLOODING RAINS. THE STORMS WILL MOVE EAST SOUTHEAST ACROSS THE
AREA WITH A RISK FOR DAMAGING WINDS AND TORRENTIAL RAINS THROUGH
THE EVENING HOURS.

THE RISK FOR SEVERE WEATHER WILL DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING SOUTH OF A
COUNCIL GROVE TO OTTAWA LINE.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...SPOTTERS WILL BE NEEDED MAINLY
EAST OF A MARYSVILLE TO EMPORIA LINE THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:56 PM CDTSevere Thunderstorm WarningTOPJackson18 min

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.